Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Thomas Ihde-Scholl, M.D., et al. (1) reported a case of pulmonary embolism associated with clozapine, an atypical antipsychotic. They cited a recent publication by Hägg et al. (2), which described the Swedish experience of venous thromboembolism associated with clozapine. Dr. Ihde-Scholl et al. stated that they knew of only two published case reports of pulmonary embolism in clozapine patients. We call to your attention our published letter (3), which summarized the U.S. experience of suspected venous thromboembolism in association with clozapine based on spontaneous reports submitted to the U.S. Food and Drug Administration’s (FDA’s) Adverse Event Reporting System database between February 1990 and December 1999. Of 99 unduplicated domestic reports of venous thromboembolism that we received, 83 mentioned pulmonary embolism with or without deep-vein thrombosis, and 16 mentioned deep-vein thrombosis alone. Objective evidence of pulmonary embolism or deep-vein thrombosis was described in 39 cases, and death was reported in 63 cases.
Current U.S. labeling for clozapine describes pulmonary embolism under "Precautions" in the following manner:
The possibility of pulmonary embolism should be considered in patients receiving clozapine who present with deep vein thrombosis, acute dyspnea, chest pain or with other respiratory signs and symptoms. As of December 31, 1993, there were 18 cases of fatal pulmonary embolism in association with clozapine therapy in users 10–54 years of age. Based upon the extent of use observed in the Clozapine National Registry, the mortality rate associated with pulmonary embolus was 1 death per 3,450 person-years of use. This rate was about 27.5 times higher than that in the general population of a similar age and gender (95% confidence interval=17.1–42.2). Deep vein thrombosis has also been observed in association with clozapine therapy. Whether pulmonary embolus can be attributed to clozapine or some characteristic(s) of its users is not clear, but the occurrence of deep vein thrombosis or respiratory symptom profile should suggest its presence.
Pulmonary embolism and deep-vein thrombosis are also mentioned under "Postmarketing Clinical Experience," in the "Adverse Reactions" section of the label. As for the other atypical antipsychotics, the "Adverse Reactions" section lists pulmonary embolism/embolus for risperidone and olanzapine, deep thrombophlebitis for quetiapine, and pulmonary embolus and deep thrombophlebitis for ziprasidone. Although the adverse events for these atypical antipsychotics were reported with premarketing or postmarketing clinical experience, a causal relationship has not been established nor excluded.
Physicians should maintain a high index of suspicion for the possibility of venous thromboembolism in patients taking antipsychotics, and, as with all medical products, health care professionals are strongly encouraged to report serious adverse events to the FDA’s MedWatch program by phone (1-800-FDA-1088), by fax (1-800-FDA-0178), at the MedWatch web site (http://www.fda.gov/medwatch), or by mail (MedWatch, HF-2, 5600 Fishers Lane, Rockville, MD 20857-9787).
Download citation file:
Web of Science® Times Cited: 11